News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Infections Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Infections Answers List

Forum Name: Other infections

Question: cephalexin antibiotic pain relief and possible overuse


 rishma - Mon Apr 20, 2009 7:42 pm

I had my ear sinus removed since it was infected-called a preauricular pit that was secreting pus for 20+ years and probably was infected with Staph. GP put me on cephalexin to clear up the infection prior to surgery. I was also having muscle pain descending directly from my infected ear to my neck, shouder, arm and elbow and the cephalexin seemed to not only help with the infection but also the muscle pain. I did 5 cylcle of 40 pills 500mg each taking them every 5hrs (and I weigh 105lbs). After my surgery I started experiencing major joint pain and joint snapping sounds in my elbows, wrists, ankles, feet, and shoulder blades. Could this be from the antibiotics? And could the muscle pain relief from the cephalexin be because bacteria from the infected sinus drained into the side of my body?
I stopped taking the antibiotics in Feb and I am still experiencing the joint pain and snapping. The muscle pain is almost unbearable but I do not want to take the antibiotics. It feels as though the ear infection has drained downwards and the pain also presented itself in the order of going down from the ear. Thank you for your time.
 John Kenyon, CNA - Fri May 15, 2009 8:56 pm

User avatar HI there --

Cephalexin was probably responsible for resolution of whatever cascading problems there were due to the ear sinus infection, including descending pain, whether from bacterial migration or pressure on a nerve structure. This you can probably attribute, indirectly at least, to the Cephalexin. The subsequent joint pain is most likely not attributable to Cephalexin use. Whle it is remotely possible you've experienced some unsusual rheumatic reaction to it, there's nothing in the literature that would suggest this, so it would be extremely unsual. On the other hand, you can always have more than one thing going on at the same time, and the stress of the infection and surgery may have triggered an autoimmune response which is now affecting your joints. You also could possible have somehow picked up rheumatic fever, although again that is extremely unlikely. In any event you probably should be seen by a rheumatologist to try and determine what's going on with your joints and why. It's highly unlikely it's even indirectly connected to the ear problem, but not impossible. It still seems rheumatic/autoimmune in nature. I'm going to refer this to the rheumatology team here just to see if we can get any additional insight into this. Please check back in a day or so to see if anyone is able to advance any additonal ideas that might be helpful. Good luck to you.
 rishma - Wed Jun 03, 2009 8:56 pm

Thank you very much for your reply. I did see a rheumatologist and he said that I do not not have rheumatoid arthritis and he also suggested an auto immune reponse or effects from antibiotics could be the reason. The snapping has decreased but it's still there and the joint pain has subsided but is also still there. I have been going to accupunture focusing on the kidney meridian hopefully to get things in order. Thanks again:o)

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here